Nebraska, 2022

Drought in Nebraska, January 1 to 31, 2022

January 1 to 31, 2022 · NWS LBF · 5 events in 5 counties and zones

Severe (D2) drought conditions remained unchanged across portions of western and north central Nebraska in January. Severe (D2) drought conditions were present over portions of Garden, Sheridan, Hayes, Boyd and Holt counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe (D2) drought conditions remained unchanged across portions of western and north central Nebraska in January. Severe (D2) drought conditions were present over portions of Garden, Sheridan, Hayes, Boyd and Holt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 31, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 31, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1118 PM CST Fri Dec 31 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 338 PM CST Fri Dec 31 2021

Northern stream energy diving southeastward through western Canada
this afternoon will carve out a trough across the Rockies tonight.
At the same time a closed upper low will cross northern Baja and
head for the Southern Plains late tonight, with the two features
phasing together Saturday across the Central and Southern Plains.
A couple of different bands of snow will materialize as this occurs.

WAA and isentropic ascent increase this evening at 290-305K, along
with enhancement in FGEN from roughly the Denver area northeastward
through Ogallala and North Platte. This is in response to a
downstream jet streak, with these conditions favorable for about 6
hours before weakening and shifting to the southeast. The higher
PWATS with this system will remain confined to the Southern Plains,
but at least a little of this moisture will advect northward into
the area ahead of the approaching shortwave trough energy overnight
tonight. As the moisture increases and lift/ascent become maximized
through a deep DGZ this evening, an initial band of snow will
materialize. As far as location, models now favor I-80. CAMs showing
about a 4 hour window of 0.50 to 0.75 inch per/hr snowfall rates.
Later tonight a second snowband will develop from western KS to
southern NE. Our area will be on the northern fringe of this second
band, and while not heavy in our area, snow should continue along
the I-80 corridor and points south until mid to late morning.
Expect a fluffy dry snow with SLRs nearing 20:1, and as a surface
low deepens well southeast of our area, north-northeast winds will
increase causing areas of blowing snow and reduced visibility. The
bitter cold, and potential for reduced visibility due to blowing
snow, nudged us to the issuance of a Winter Storm Warning for a few
counties where impacts look to be the greatest. These counties are
also where locally heavy amounts of snow could develop within the
initial snowband.

Gusty north winds will combine with very cold temperatures and
create bitter cold wind chills. A Wind Chill Warning and Advisory
have been issued as a result. These will expire at noontime
Saturday. It possible that another Wind Chill Advisory may be needed
for a few counties later Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 338 PM CST Fri Dec 31 2021

This will be a short lived cold snap with temperatures rebounding
Sunday. Subtle ridging aloft will slide across the central CONUS
Monday with zonal flow developing Tuesday into Wednesday. A
significant warm up will occur during this period, with highs of 50+
degrees Tuesday. This will be brief however, with more Arctic air
slated to move southward into the region Wednesday into Thursday and
perhaps beyond. Indications are that strong mid-level FGEN will
accompany the front with a period of snow expected Wednesday and
Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1110 PM CST Fri Dec 31 2021

Snow will continue to push east and south throughout the
remainder of tonight and into Saturday with the heaviest snow
falling along and south of I-80 impacting mainly KLBF. Reductions
in visibility due to snow as well as blowing and drifting snow
will be likely. Snow will continue through Saturday morning before
pushing to the east by mid-afternoon. Light snow may also briefly
impact KVTN, but impacts should only last a few hours before the
bulk of the snow pushes into central Nebraska by sunrise.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST /5 PM MST/ Saturday for
NEZ037-038-056>059-071.

Wind Chill Advisory until noon CST /11 AM MST/ Saturday for
NEZ004-022>025-035>037-056>059-069>071-094.

Wind Chill Warning until noon CST /11 AM MST/ Saturday for
NEZ005>010-026>029-038.

Winter Weather Advisory until 6 PM CST /5 PM MST/ Saturday for
NEZ022>029-035-036-069-070.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, Dec 31, 3:44 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
344 PM CST Fri Dec 31 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
344 PM CST Fri Dec 31 2021 /244 PM MST Fri Dec 31 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A winter storm system will bring Arctic air into the region
tonight, with much colder temperatures and bitterly cold wind
chills expected. Snow spreads south and east tonight. The
greatest snowfall accumulations of 3 to 5 inches will be across
southwest into central Nebraska. Locally heavier amounts could
occur. Areas of blowing snow will also be possible. Continue to
check the forecast for the latest hazards and impacts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Light snow, blowing snow and dangerously cold wind chill values
will continue into Saturday morning. Continue to check the
forecast for the latest hazards and impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Boyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) conditions remained unchanged across eastern Boyd county in January. The cooperative station at Butte reported 0.02 inches of precipitation for the month of January. This was 0.52 inches below the normal of 0.54 inches. The cooperative station at Lynch reported 0.04 inches of precipitation in January.

Drought, Holt

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued over the northern half of Holt county in January. The cooperative station at O'Neill reported 0.04 inches of precipitation for the month of January. This was 0.42 inches below the normal of 0.46 inches. The cooperative station at Atkinson 3SW reported 0.14 inches of precipitation in January. This was 0.26 inches below the normal of 0.40 inches.

Drought, Hayes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued over the southern half of Hayes county through the month of January. The cooperative observer at Hayes Center reported 0.35 inches of precipitation for the month of January. This was 0.03 inches below the normal of 0.38 inches.

Drought, Garden

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over northwestern Garden county persisted through the end of January. The cooperative station at Lisco reported 0.64 inches of precipitation for January. This was 0.17 inches above the normal of 0.47 inches. The cooperative station at Oshkosh 8SW reported 0.63 inches of precipitation for January. This was 0.32 inches above the normal of 0.31 inches.

Drought, Sheridan

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued over southwestern Sheridan county through the end of January. The cooperative station at Ellsworth 2W reported 0.28 inches of precipitation for January. This was 0.01 inches above the normal of 0.27 inches. The cooperative station at Gordon 6N reported 0.09 inches of precipitation for January. This was 0.43 inches below the normal of 0.52 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999785, 999786, 1002628, 1002629, 1002630.